Ask the allergist is a regular feature where Dr. Julia Upton answers your questions!
Dr. Julia Upton is a Canadian allergist who is on staff at Toronto’s SickKids Hospital in the Immunology and Allergy Department. She is an Associate Professor in the Department of Paediatrics at the University of Toronto and is the past Section Chair of Food Allergy and Anaphylaxis with the CSACI. Dr. Upton is also a member of our Healthcare Advisory Board.
Please note: Dr. Upton is answering as an individual allergist and her answers do not constitute an official position of her affiliated organizations. Her responses are for informational purposes only and do not constitute specific medical advice, recommendations, diagnosis, or treatment. Please talk to your doctor about any concerns or questions you may have regarding your own health or the health of your child.
This month she answers your question about heart conditions and epinephrine.
If I have an allergy to peanut and some other legumes, and I have a heart condition, what do I need to know about epinephrine?
People with heart conditions need to consider both their cardiac medications and the heart condition itself.
Those with heart conditions may be prescribed medications that influence the severity and/or the treatment of anaphylaxis. For example, some people with a heart condition are taking beta-blocker medications or angiotensin-converting enzyme (ACE) inhibitors, and these may interfere with the action of epinephrine or possibly worsen the allergic reaction.
A discussion with your allergist and cardiologist about the benefits, risks and consideration of possible alternatives is recommended. The potential effect of these medications on anaphylaxis is not well studied or fully known and therefore needs to be considered on an individual basis. It is also important to not change any medications without a discussion with your physicians.
People who experience anaphylaxis require immediate treatment. There is no contraindication to epinephrine in the treatment of anaphylaxis, meaning that the benefits of epinephrine justify its use in anaphylaxis. For those who also have a chronic medical condition such as heart disease, emergency medical care* is extremely important so that if extended testing, monitoring, or additional medications are required they can be given. For example, a medication called glucagon may be given to people taking a beta-blocker medication who have ongoing anaphylaxis after treatment with epinephrine.
*Some experts have advised that during the pandemic, especially in COVID-19 burdened areas, a discussion with your allergist may result in a shared decision to suspend the routine advice to go to the emergency department for anaphylaxis if the reaction was very mild and resolved with one dose of an epinephrine auto-injector. For people with food allergy and chronic conditions, such as cardiac disease, it is especially important to discuss the risks and benefits of any management changes with your allergist before any changes are made.
Learn more about epinephrine:
Do you have a question you’d like to ask Dr. Upton in the months to come? If so, please send it along to us at firstname.lastname@example.org. Please note: Dr. Upton answers questions on general topics, please talk to your doctor if you have questions about your own health or the health of your child.Tags: ask the allergist, Ask the expert